Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2013, 2:50 PM EDT for 7 counties in Virginia. It was in force for 55 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2013, 2:50 PM EDT (18:50 UTC)
- Expired
- Jun 26, 2013, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:52 PM EDT | HAIL 0.25 | 5 Nw Roanoke, VA | PEA SIZE HAIL WITH A MEASURED GUST 52MPH |
| Jun 26, 2:57 PM EDT | TSTM WND GST 71 | Roanoke, VA | WIND GUST TO 71MPH MEASURED AT THE AIRPORT |
| Jun 26, 3:00 PM EDT | TSTM WND DMG | Roanoke, VA | SCATTERED REPORTS OF TREES/WIRES DOWN IN ROANOKE |
| Jun 26, 3:14 PM EDT | HAIL 0.5 | 6 Nw Stewartsville, VA | MARBLE SIZE HAIL REPORTED VIA TWITTER |
| Jun 26, 3:17 PM EDT | TSTM WND DMG | Ene Stewartsville, VA | AT LEAST 10 TREES DOWN IN THE STEWARTSVILLE...GOODVIEW ROAD AREA. SOME POWER LINES DOWN IN THIS AREA AS WELL. |
| Jun 26, 3:17 PM EDT | TSTM WND DMG | Stewartsville, VA | AT LEAST 10 TREES DOWN IN THE STEWARTSVILLE...GOODVIEW ROAD AREA. SOME POWER LINES DOWN IN THIS AREA AS WELL. |
| Jun 26, 3:20 PM EDT | TSTM WND DMG | 1 Wnw Northwest Smith M, VA | A FEW TREES DOWN IN THE HARDY AREA ALONG WYSONG MILL ROAD AND DEEPWOODS ROAD. |
| Jun 26, 3:21 PM EDT | TSTM WND DMG | Wirtz, VA | A COUPLE OF TREES DOWN IN WIRTZ |
| Jun 26, 3:25 PM EDT | TSTM WND DMG | 1 E Stewartsville, VA | LARGE LIMB DOWN NEAR GOODVIEW ELEMENTARY SCHOOL AND POSSIBLY ADDITIONAL TREE DAMAGE IN THE AREA. ALSO SOME HAIL SMALLER THAN PENNIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WUUS51 KRNK 261850
SVRRNK
VAC019-023-063-067-161-515-770-775-261945-
/O.NEW.KRNK.SV.W.0098.130626T1850Z-130626T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
CITY OF SALEM IN WEST CENTRAL VIRGINIA...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 345 PM EDT
* AT 247 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DALEVILLE TO CHECK...AND WERE MOVING TO THE EAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM CITY...
STEWARTSVILLE...
BEDFORD CITY...
AND HUDDLESTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3741 7931 3704 7953 3704 7960 3687 7963
3683 7966 3682 7971 3696 8023 3750 8001
TIME...MOT...LOC 1850Z 288DEG 20KT 3743 7995 3702 8013
$$
KK3 follow-up statements
954
WWUS51 KRNK 261914
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED JUN 26 2013
VAC775-261922-
/O.CAN.KRNK.SV.W.0098.000000T0000Z-130626T1945Z/
CITY OF SALEM VA-
314 PM EDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR
THE CITY OF SALEM IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED EAST OUT OF
THE AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3741 7931 3704 7953 3704 7960 3689 7963
3683 7966 3682 7971 3695 8018 3727 8003
3727 8002 3728 8002 3749 7992
TIME...MOT...LOC 1912Z 288DEG 20KT 3740 7983 3699 8001
$$
VAC019-023-063-067-161-515-770-261945-
/O.CON.KRNK.SV.W.0098.000000T0000Z-130626T1945Z/
BEDFORD VA-CITY OF ROANOKE VA-ROANOKE VA-FLOYD VA-BOTETOURT VA-
FRANKLIN VA-CITY OF BEDFORD VA-
314 PM EDT WED JUN 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
AT 308 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLUE RIDGE TO CALLAWAY...AND WERE MOVING TO THE EAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
STEWARTSVILLE...
BEDFORD CITY...
HUDDLESTON...
AND MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3741 7931 3704 7953 3704 7960 3689 7963
3683 7966 3682 7971 3695 8018 3727 8003
3727 8002 3728 8002 3749 7992
TIME...MOT...LOC 1908Z 288DEG 20KT 3740 7983 3699 8001
$$
KK154
WWUS51 KRNK 261928
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT WED JUN 26 2013
VAC063-261936-
/O.CAN.KRNK.SV.W.0098.000000T0000Z-130626T1945Z/
FLOYD VA-
328 PM EDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN FLOYD COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED EAST OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3741 7931 3704 7953 3704 7960 3689 7963
3683 7966 3682 7971 3692 8006 3729 7992
3729 7995 3748 7988
TIME...MOT...LOC 1926Z 288DEG 20KT 3738 7974 3697 7992
$$
VAC019-023-067-161-515-770-261945-
/O.CON.KRNK.SV.W.0098.000000T0000Z-130626T1945Z/
BEDFORD VA-CITY OF ROANOKE VA-ROANOKE VA-BOTETOURT VA-FRANKLIN VA-
CITY OF BEDFORD VA-
328 PM EDT WED JUN 26 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
AT 325 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MONTVALE TO ROCKY MOUNT...AND WERE MOVING TO THE EAST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
BEDFORD CITY...
HUDDLESTON...
MONETA...
AND SYDNORSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
IF ON OR NEAR SOUTHERN SMITH MOUNTAIN LAKE...GET OUT OF THE WATER
AND MOVE INSIDE A STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3741 7931 3704 7953 3704 7960 3689 7963
3683 7966 3682 7971 3692 8006 3729 7992
3729 7995 3748 7988
TIME...MOT...LOC 1925Z 288DEG 20KT 3738 7974 3697 7992
$$
KK173
WWUS51 KRNK 261950
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT WED JUN 26 2013
VAC019-023-067-161-515-770-261955-
/O.EXP.KRNK.SV.W.0098.000000T0000Z-130626T1945Z/
BEDFORD VA-CITY OF ROANOKE VA-ROANOKE VA-BOTETOURT VA-FRANKLIN VA-
CITY OF BEDFORD VA-
350 PM EDT WED JUN 26 2013
...THE SEVERE THUNDERSTORM WARNING FOR
BEDFORD...SOUTHEASTERN ROANOKE...SOUTHWESTERN BOTETOURT FRANKLIN
COUNTY...THE CITY OF ROANOKE AND THE CITY OF BEDFORD HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA. SEVERE WARNING 100 REMAINS IN EFFECT FOR EASTERN PORTIONS OF
BEDFORD AND FRANKLIN COUNTIES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3741 7931 3704 7953 3704 7960 3689 7963
3683 7966 3682 7971 3692 8006 3729 7992
3729 7995 3748 7988
TIME...MOT...LOC 1945Z 288DEG 20KT 3738 7974 3697 7992
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:31 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 26, 1:31 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 131 PM EDT WED JUN 26 2013 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL CONTINUE A WARM MOIST SUBTROPICAL FEED OF AIR INTO THE MID ATLANTIC REGION THIS AFTERNOON INTO THURSDAY AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONTAL BOUNDARY IS EXPECTED TO SLOW DOWN AND EVENTUALLY STALL SOMEWHERE OVER THE MID-ATLANTIC REGION THIS WEEKEND AS IT ENCOUNTERS THE BERMUDA HIGH WHICH IS NOT EXPECTED TO MOVE VERY MUCH FOR THE FORESEEABLE FUTURE. THIS REGIME WILL PROMOTE A DAILY THREAT OF SHOWERS AND STORMS INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM WEDNESDAY... DECREASING POPS FOR THE FIRST HALF OF THE MORNING...THEN AMPING UP POPS ACROSS THE SOUTHWEST (MTN EMPIRE) WHERE ACTIVITY IS APPROACHING FROM KENTUCKY. LINEAR TIMING HAS THESE STORMS ENTERING AROUND NOON. LOW CLOUDS ALONG WESTERN SLOPES SHOULD KEEP THESE STORMS FROM BECOMING TO STRONG THROUGH THE MORNING. WESTERLY FLOW ACROSS THE MOUNTAINS MAY HAVE THESE STORMS DECREASING IN AREAL COVERAGE THROUGH THE REST OF THE MORNING...THEN RE-FIRING TOWARDS THE BLUE RIDGE AND/OR FOOTHILLS EARLY THIS AFTERNOON. HOWEVER...CAPE VALUES ACROSS THE MOUNTAINS THIS MORNING ARE IN THE RANGE OF 1500 (NORTH) TO NEAR 3000 (SOUTH). EVEN THOUGH STORM COVERAGE MAY DECREASE...A FEW MAY BECOME STRONG TO SEVERE CROSSING THE MOUNTAIN EMPIRE INTO THE GRAYSON/NW NC HIGHLANDS AND SOUTHERN NEW RIVER VALLEY. PREVIOUS DISCUSSION...AS OF 500 AM WEDNESDAY... SHOWERS/STORMS ONGOING ACROSS THE OHIO VALLEY THIS MORNING PER UPPER LEVEL TROF OVER THE WESTERN GREAT LAKES. MYRIAD OF MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE EVOLVED OVER TIME WITH CLUSTERS OF STORMS AND LINE SEGMENTS MOVING EAST ACROSS IL/IN/OH/PA. THIS MCS LADEN ENVIRONMENT WHICH RESIDES JUST UPSTREAM OF OUR AREA CREATES FORECAST TIMING CHALLENGES BEYOND WHAT ANY MODEL CAN RESOLVE. THE ENVIRONMENT TODAY AND TONIGHT WILL CERTAINLY SUPPORT DEEP CONVECTION...BUT DOUBT MODELS WILL BE ABLE TO TIME EVERY LITTLE MCS THAT GETS GENERATED. AS SUCH...HAVE TO TAKE MORE OF A SHOT GUN APPROACH FOR POPS UNTIL RADAR TRENDS SUPPORT OTHERWISE. WE THINK ITS A GIVEN THAT SHOWERS/STORMS WILL FORM IN THE USUAL PLACES THIS AFTERNOON...WITH FOCUS ALONG THE BLUE RIDGE EARLY-MID AFTERNOON AND INTO THE PIEDMONT THIS EVENING. TIMING OF THE ACTIVITY THAT MOVES IN FROM THE OHIO VALLEY WILL DEPEND LARGELY ON HOW INTACT THE MORNING OUTFLOW BOUNDARIES AND ASSOCIATED MESOSCALE VORTICIES (MCV) PROPAGATE THIS AFTERNOON. CORFIDI VECTOR FORECAST THIS AFTERNOON SUGGEST ANY UPSTREAM ACTIVITY WOULD BE MOVING ON A 270-290 DEGREE TRAJECTORY...THUS WE COULD VERY WELL BE LOOKING AT THE ARRIVAL OF SOMETHING FROM THAT GENERAL DIRECTION...ENTERING OUR NORTHWESTERN CWA AS EARLY AS THIS AFTERNOON. MODELS SUGGEST A LATER TIMING...OF AFTER MIDNIGHT TONIGHT...BUT I WOULD NOT PUT A LOT OF CREDENCE ON THE SYNOPTIC MODELS IN THIS SORT OF SITUATION. LOCAL ENVIRONMENT...PER FULL INSOLATION TODAY...SHOULD YIELD MODERATE TO STRONG INSTABILITY. THIS WILL FUEL PULSE STORMS FOR THE ACTIVITY THAT DEVELOPS INOF THE BLUE RIDGE AND LEE TROF CONVERGENCE...IN ADDITION TO ANY ORGANIZED MCS ACTIVITY THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY. THAT SAID...THE ACTIVITY THAT FORMS LEE OF THE BLUE RIDGE AND MOVES INTO THE PIEDMONT SHOULD FADE WITH LOSS OF DIURNAL HEATING. HOWEVER...ANY ORGANIZED ACTIVITY THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY WILL NOT...AS IT WILL BE DRIVEN BY STRONGER DYNAMICS FROM THE APPROACHING UPPER LEVEL TROF. FOR TONIGHT...MAINTAINED SOMEWHAT HIGHER THREAT FOR STORMS...ESP THE NORTHWESTERN CWA...PER INCREASING THREAT THAT MCS RELATED FEATURES WILL REACH OUR CWA EVEN DURING THE OVERNIGHT HOURS. TEMPERATURES TODAY AND TONIGHT...VERY SIMILAR TO THE LAST 48 HOURS. USED PERSISTENCE. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AS OF 430 AM EDT WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO WIDESPREAD ON THURSDAY AS A LOW PRESSURE SYSTEM MOVES EASTWARD NEAR THE OHIO RIVER VALLEY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON AND EVENING. DESPITE THE SPOTTY CONVECTION DEVELOPING DURING LATE MORNING...BELIEVE WE WILL START THE DAY WITH ENOUGH SUNSHINE AND HEATING TO ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOW 90S ACROSS THE EAST...WHILE HIGHS WILL REACH INTO THE LOW TO MID 80S ACROSS THE MOUNTAINS. THE HEATING...WHEN COMBINED WITH CONVERGENCE AHEAD OF THE COLD FRONT...WILL ALLOW SOME STORMS TO BECOME SEVERE...AND BELIEVE WE WILL SEE A SLIGHTLY STRONGER SEVERE THREAT ACROSS THE PIEDMONTS THURSDAY EVENING...WITH BOTH WIND AND HAIL AS PRIMARY THREATS. AS WE APPROACH LATE EVENING...SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO WANE WITH THE LOSS OF DAYTIME HEATING. HOWEVER THE EASTWARD MOVEMENT OF THE FRONT WILL BEGIN TO STALL ACROSS THE COASTAL PLAIN THURSDAY NIGHT...PROVIDING FOCUS FOR ADDITIONAL CONVECTION THROUGH THE END OF THE WEEK. ON FRIDAY...UPPER LEVEL FLOW WILL BECOME INCREASINGLY NORTHWESTERLY AS A LARGE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE ROCKIES...WHILE AN UPPER LOW SETTLES ACROSS THE GREAT LAKES. AS SUCH...EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY AND SATURDAY AFTERNOONS AS HEATING INCREASES...WHICH WILL CONTINUE THROUGH SUNSET BEFORE DIMINISHING WITH THE LOSS OF DAYTIME HEATING. SOME STORMS WILL BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING GUSTY WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAIN. PATCHY DENSE FOG WILL ALSO BE POSSIBLE EACH NIGHT IN THE RIVER VALLEYS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL THE EVENING BEFORE. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 315 PM EDT TUESDAY... AN UPPER LEVEL RIDGE WILL RESIDE OVER THE WESTERN UNITED STATES FOR SUNDAY...WHILE A BROAD UPPER LEVEL TROUGH HOLDS OVER THE GREAT LAKES AND THE MID ATLANTIC. BECAUSE OF THIS OVERALL PATTERN...UNSETTLED WEATHER WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK...AS SMALL DISTURBANCES PASS OVERHEAD AROUND THE PERIPHERY OF THE TROUGH. CHANCES OF THUNDERSTORMS DUE TO DIURNAL HEATING...FAVORABLE DYNAMICS ALOFT...AND OROGRAPHIC LIFT ALONG THE BLUE RIDGE...WILL REMAIN PREVALENT IN THE AFTERNOONS AND EVENINGS...BEFORE EVENTUAL TAPERING TO SHOWERS DURING THE NIGHTS AND MORNINGS. BOTH THE 12Z GFS AND THE 00Z ECMWF DEPICT THE TROUGH RETROGRADING SLIGHTLY BY MONDAY AND TUESDAY. THUS...THIS TREND OF UNSETTLED WEATHER DOES NOT APPEAR TO HAVE A CLEAR END IN SIGHT INTO THE FOLLOWING WEEK. FAIRLY SIGNIFICANT CLOUD COVER...DEWPOINTS IN THE 60S...AND THE OVERHEAD TROUGH...WILL KEEP THE DIURNAL RANGE LIMITED WITH REGARD TO TEMPERATURES...WHICH WERE KEPT IN GOOD AGREEMENT WITH THE LATEST HPC GUIDANCE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 110 PM EDT WEDNESDAY... BROKEN AREA OF CONVECTION SLOWLY MOVING INTO WESTERN AREAS ATTM WITH GREATEST IMPACT TO THE KBLF/KLWB SITES CURRENTLY AND PERHAPS KBCB/KROA AFTER 19Z/2PM. THESE SHRA/TSRA WILL LIKELY BRING A PERIOD OF MVFR/OCNL IFR TO THE WESTERN LOCATIONS THIS AFTERNOON WITH LESS COVERAGE FARTHER EAST WHERE WILL CONTINUE WITH A VCTS MENTION. GUSTY WINDS ALSO POSSIBLE SO INCLUDING BRIEF GUSTS WITH SOME OF THE STRONGER STORMS ESPCLY NEAR KBLF IN THE NEXT HOUR OR TWO. IF THE AREA OF CONVECTION ORGANIZES MORE THEN COULD BE LOOKING AT MORE WIDESPREAD MVFR/IFR FARTHER EAST WITH SHRA LINGERING INTO THE EVENING...BUT TOO IFFY TO EXTEND PREVAILING TSRA COVERAGE TO KDAN ATTM. OTRW EXPECTING SHOWERS TO SLOWLY FADE AFTER SUNSET GIVING WAY TO PATCHY FOG ESPCLY WHERE AFTERNOON RAINFALL OCCURRED. HOWEVER NEXT UPSTREAM MCS POSES THE THREAT FOR ADDED SHRA/TSRA AFTER MIDNIGHT AND ESPCLY OVER THE WEST BY DAYBREAK THURSDAY. FASTER MOVEMENT THAN PROGGED COULD CAUSE SHRA TO RUN EARLIER THAN MOST BUFKIT MODEL PROGS. THUS KEEPING A PREVAILING SHRA ACROSS SE WVA LATE TONIGHT WITH VCTS MENTION AS TSRA POSSIBLE GIVEN UPPER SUPPORT DESPITE BEING LATE AT NIGHT. WILL CARRY THIS PROBABLE BAND OF CONVECTION EAST TO KBCB EARLY THURSDAY AND THEN ONLY INCLUDE A VCSH ELSW IN THE MORNING WHERE CONFIDENCE IS LOWER IN SEEING THE SYSTEM CROSS THE BLUE RIDGE FOR NOW. ONCE THIS PASSES EXPECTING MOSTLY VFR IN SCTD/BKN CU NEAR OR AFTER THE END OF THE VALID TAF PERIOD THURSDAY AFTERNOON. .AVIATION EXTENDED... WE WILL BE TRANSITIONING FROM A FLAT UPPER RIDGE TO A BLOCKY PATTERN...WITH AN EASTERN CONUS TROF/WESTERN CONUS RIDGE...THROUGH THE EXTENDED PERIOD. SFC HIGH OFF THE EAST COAST WILL KEEP WARM AND MOIST AIR OVER THE REGION WITH A SERIES OF WAVES RIPPLING THROUGH THE FLOW. THIS WILL PRIMARILY LEAVE US WITH AN UNSTABLE AIRMASS IN A WEAKLY FORCED CONVECTIVE ENVIRONMENT THROUGH MONDAY. EXPECT A DIURNAL PATTERN OF CONVECTION WITH VFR IN THE MORNING...THEN MVFR WITH SHRA/TSRA IN THE AFTERNOON AND EVE...THEN POSSIBLE IFR WITH NOCTURNAL FOG/STRATUS. && .EQUIPMENT... KFCX RADAR IS CURRENTLY BACK OPERATIONAL BUT IS BEING MONITORED FOR ADDITIONAL PEDESTAL FAULT ISSUES...WHICH COULD CAUSE THE RECEIVER TO GO INTO STANDBY MODE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...PM/RCS SHORT TERM...NF LONG TERM...PW AVIATION...JH/PM EQUIPMENT...PM
Hazardous weather outlook, Jun 26, 5:42 AM EDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 542 AM EDT WED JUN 26 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-270945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 542 AM EDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. THE MAIN THREAT WOULD BE DAMAGING THUNDERSTORM WINDS. STORMS WILL FORM NEAR THE BLUE RIDGE AND MOVE EAST INTO THE PIEDMONT DURING THE AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE OHIO VALLEY LATER TODAY AND DURING THE OVERNIGHT HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND AGAIN THURSDAY. 11
In the hours before
Special weather statement, Jun 26, 1:57 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUN 26 2013
VAZ011-014-018-022-023-261845-
MONTGOMERY VA-GILES VA-CRAIG VA-ROANOKE VA-BOTETOURT VA-
157 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 245 PM EDT
* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SIMMONSVILLE...MOVING TO THE EAST AT 30
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
SALEM CITY...
CATAWBA...
SINKING CREEK...
MAGGIE...
AND HUFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3746 7991 3720 8008 3731 8050 3743 8047
3748 8037
TIME...MOT...LOC 1756Z 283DEG 28KT 3738 8038
JHLocal storm report, Jun 26, 2:16 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 N BLACKSBURG 37.25N 80.42W
06/26/2013 E0.50 INCH MONTGOMERY VA NWS EMPLOYEE
DIME SIZE HAIL
&&
MBSSpecial weather statement, Jun 26, 2:16 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUN 26 2013
NCZ003-004-VAZ015-016-032-043-261915-
STOKES NC-SURRY NC-HENRY VA-GRAYSON VA-PATRICK VA-CARROLL VA-
216 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LAMBSBURG...MOVING TO THE EAST AT 50
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
GALAX CITY...
ARARAT...
FRANCISCO...
AND CANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3651 8093 3656 8091 3657 8093 3669 8094
3675 8049 3671 8047 3675 8044 3674 8040
3677 8040 3681 8007 3643 8003
TIME...MOT...LOC 1813Z 268DEG 45KT 3662 8074
KKLocal storm report, Jun 26, 2:24 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG RADFORD 37.13N 80.57W
06/26/2013 CITY OF RADFORD VA TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS DOWN ON GROVE AVENUE. ALSO DIME
SIZE HAIL.
&&
MBSLocal storm report, Jun 26, 2:26 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL FAIRLAWN 37.15N 80.56W
06/26/2013 E0.25 INCH PULASKI VA TRAINED SPOTTER
PEA SIZE HAIL AND SOME PONDING OF WATER ON ROADS
&&
MBSSpecial weather statement, Jun 26, 2:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT WED JUN 26 2013
NCZ019-261945-
WILKES NC-
242 PM EDT WED JUN 26 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 345 PM EDT
* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELKVILLE...MOVING TO THE SOUTHEAST AT 15
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WILKESBORO...
BOOMER...
ELKVILLE...
BUCK...
AND MAPLE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3607 8141 3607 8144 3609 8145 3610 8152
3611 8152 3619 8147 3622 8147 3625 8145
3606 8093 3605 8101 3603 8106 3604 8120
3603 8127 3600 8133
TIME...MOT...LOC 1839Z 313DEG 13KT 3610 8139
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:36 PM EDT | Special Weather Statement | RNK | Giles, Pulaski | 54 min |
| Jun 26, 1:57 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Salem | 48 min |
| Jun 26, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more | 66 min |
| Jun 26, 2:16 PM EDT | Special Weather Statement | RNK | Patrick, City of Galax | 59 min |
| Jun 26, 2:37 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Floyd, Franklin, Giles, Montgomery and 5 more | 3 hr |
| Jun 26, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 66 min |
| Jun 26, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 61 min |
| Jun 26, 4:20 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 70 min |
| Jun 26, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 46 min |
| Jun 26, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.